Tornadoes · United States · Illinois · 2018
EF1 tornado, Derry Farm to Mechanicsburg, Illinois, December 1, 2018
From Derry Farm to Mechanicsburg, this EF1 tornado ran 4.6 miles across Sangamon County on December 1, 2018, touching down at 6:16 PM CST and reaching 100 yards wide. It killed nobody, and did $225,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 1, 2018
- Touchdown
- 6:16 PM CST (00:16 UTC)
- Lifted
- 6:33 PM CST (00:33 UTC)
- On the ground
- 17 minutes
- Path length
- 4.6 miles (7.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- County
- Sangamon County
- Touchdown point
- 39.749, -89.500
- Lift-off point
- 39.798, -89.442
- Record number
- 1812011816-01
The damage survey
22 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.
- debris in the field. looking WSW
- debris in the field. facing north
- about 1/4 mile to the WSW of road
- debris in the field. facing south-SW
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An historic tornado outbreak occurred across Illinois on December 1st, with a total of 29 tornadoes touching down across the central part of the state. This made it the largest December tornado outbreak in the state of Illinois since 1957, and the third largest tornado outbreak across Illinois in any month since 1950. Within the National Weather Service Lincoln County Warning Area (CWA), 20 tornadoes touched down...with the most significant being an EF-3 tornado that tore through the city of Taylorville in Christian County. Despite several communities being directly impacted and experiencing major damage, there were no fatalities reported. The severe weather was caused by a deep area of low pressure that tracked from eastern Kansas into north-central Illinois. Warm air surging northward ahead of the low allowed temperatures to soar into the upper 50s and lower 60s, resulting in a narrow corridor of Convective Available Potential Energy (CAPE) values of 500-1000J/kg ahead of an approaching occluded front. Thanks to ample low-level wind shear, numerous supercell thunderstorms developed within the instability axis by mid to late afternoon. Many of the storms produced tornadoes over the next several hours before the storms gradually weakened by mid-evening.
A tornado touched down 1.5 miles east of Rochester at 6:16 PM CST. The tornado tracked north-northeastward, damaging numerous trees, power poles, and the roofs of houses and garages before dissipating 2.9 miles west-southwest of Mechanicsburg at 6:33 PM CST.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 20:17 UTC and running to 00:44 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:17 UTC | 00:44 UTC | Tornado Watch | ILX |
| 23:15 UTC | 00:00 UTC | Severe Thunderstorm Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Dec 1, 5:26 PM CST, 50 minutes earlier.
Area forecast discussion, Dec 1, 5:26 PM CST, 50 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 526 PM CST Sat Dec 1 2018 .SHORT TERM...(This evening through Sunday) ISSUED AT 209 PM CST Sat Dec 1 2018 Will be concise as convection is developing in west central IL. Have issued a dense fog advisory through this evening for Fulton/Knox/Stark counties as higher dewpoints advecting over remaining wet/melting snowpack has dropped visibilities below 1/4 mile at GBG and MQB. Gradual improvement expected later this evening after passage of occluded front. Main severe weather potential is now focused from west central IL east to near I-55 through 00Z. Warm front has now pushed north to near I-74 with southeast winds 55F+ dewpoints south of the front. 18Z KILX sounding featured steep mid level lapse rates, strong low to mid level wind shear, and low freezing level. As lift increases ahead of the approaching occluded front and associated shortwave, scattered strong to severe low-topped storms will impact the western half of the CWA into early evening. All severe weather modes are in play with damaging wind gusts and hail the primary threats. Strong low level wind shear will favor rotating storms with a few brief tornadoes possible especially this afternoon where storms near the warm front and increased SRH. These storms will be fast movers with 40-50 kt flow in the storm bearing layer. The severe threat will diminish quickly this evening as storms push though the northern CWA. After a break in precip chances later this evening, scattered showers will return to the northwest half of the CWA later tonight and on Sunday, as a surface trough lingers in this area beneath cyclonic flow aloft. .LONG TERM...(Sunday night through Saturday) ISSUED AT 209 PM CST Sat Dec 1 2018 Scattered showers in cyclonic flow will change to light snow Sunday night and Monday as colder air filters in from the northwest. No accumulations expected. Dry but cold weather will dominate the Midwest for Tuesday and Wednesday as high pressure shifts south of the area. 850 mb temps dip to -10C and will keep highs several degrees below normal. Next precip chances arrive Thursday with a cold front. Moisture and thermal profiles suggest mainly snow with minor accumulations possible. Arctic high behind the front will again drop readings well below normal for Friday and Saturday. Potential for next winter wx maker next weekend for parts of the Midwest/Ohio Valley will bear watching. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 526 PM CST Sat Dec 1 2018 Of immediate concern is thunderstorms affecting KPIA, KSPI, and KDEC through 01Z. Strong and variable wind gusts to 45 MPH and much reduced visibility in thunderstorms have been tempoed for these sites. Less certainty in timing for storms affecting KBMI and KCMI but will be amending TAFs soon based on trends. Beyond the thunderstorm threat early this evening...MVFR ceilings and scattered showers will be common overnight and through much of Sunday. Winds will continue to be gusty. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...25 LONG TERM...25 AVIATION...25
Hazardous weather outlook, Dec 1, 3:17 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 317 PM CST Sat Dec 1 2018 ILZ027-028-036-021200- Fulton-Knox-Stark- 317 PM CST Sat Dec 1 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is a slight risk of severe thunderstorms this afternoon and evening. Damaging winds and large hail are the main concerns. A brief tornado touchdown cannot be ruled out, mainly south of I-74. Dense fog is expected to develop or continue across the area, northwest of the Illinois river, this evening through overnight. Frequent visibilities of around one quarter mile will be common. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... The combination of the weekend rain, and melting snow, will result in rises on area rivers. Minor flooding will occur early in the new week on the Spoon River. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. The most likely time frame is 3 pm to 9 pm. ILZ029-030-021200- Marshall-Peoria- 317 PM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... There is a slight risk of severe thunderstorms this afternoon and evening. Damaging winds and large hail are the main concerns. A brief tornado touchdown cannot be ruled out, mainly south of I-74. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... The combination of the weekend rain, and melting snow, will result in rises on area rivers. Minor flooding will occur early in the new week on the Spoon River. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. The most likely time frame is 3 pm to 9 pm. ILZ031-037-038-040>057-061-021200- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott- Shelby-Tazewell-Vermilion-Woodford- 317 PM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is a slight risk of severe thunderstorms this afternoon and evening. Damaging winds and large hail are the main concerns. Brief tornado touchdowns cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. West of I-55, this is most likely between 3 pm and 7 pm. East of I-55, the most likely time frame is 6 pm to 9 pm ILZ062-063-066>068-071>073-021200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 317 PM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Strong to severe storms are possible late this afternoon into this evening. Damaging winds and large hail are the main concerns. An isolated tornado touchdown cannot be ruled out, although this would be more likely west of I-57. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... River levels will rise in response to the weekend rainfall. Minor flooding may occur along parts of the Wabash and Little Wabash Rivers early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening. The most likely time frame is 5 pm to 9 pm. Auten
In the hours before
Local storm report, Dec 1, 5:30 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL STONINGTON 39.64N 89.19W
12/01/2018 E1.00 INCH CHRISTIAN IL TRAINED SPOTTER
&&
SBAKERLocal storm report, Dec 1, 5:34 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
534 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL HANNA CITY 40.69N 89.79W
12/01/2018 E1.00 INCH PEORIA IL EMERGENCY MNGR
&&
SBAKERLocal storm report, Dec 1, 5:36 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
536 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 2 NW HANNA CITY 40.71N 89.82W
12/01/2018 E1.75 INCH PEORIA IL EMERGENCY MNGR
&&
SBAKERLocal storm report, Dec 1, 5:42 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
542 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST CAPITAL AIRPORT 39.84N 89.68W
12/01/2018 M75 MPH SANGAMON IL ASOS
&&
SBAKERLocal storm report, Dec 1, 5:44 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM FLOOD SHERMAN 39.89N 89.61W
12/01/2018 SANGAMON IL TRAINED SPOTTER
MINOR ROADWAY FLOODING REPORTED IN TOWN.
&&
SBAKERLocal storm report, Dec 1, 6:13 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
613 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN CAPITAL AIRPORT 39.84N 89.68W
12/01/2018 M1.32 INCH SANGAMON IL ASOS
&&
SBAKERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
0.3 hours before the tornado, 85 km from the path. December 2, 2018.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 519 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 6.5
- 0-3 km lapse rate
- 6.3 K/km
Lincoln, IL (KILX), 12:00Z
11.7 hours after it, 85 km from the path. December 2, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -87552 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The radar
The Lincoln radar (KILX), 43 km away, was scanning. The volume nearest the touchdown began at 00:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:09 UTC | TORNADO | 8 Wsw Raymond | Montgomery, IL | NWS STORM SURVEY CREW CONFIRMS AN EF-1 TORNADO NEAR RAYMOND ILLINOIS. MAX WINDS WERE 100 MPH. PATH LENGTH WAS 8.02 MILES. PATH WIDTH WAS 75 YARDS. |
| 22:21 UTC | FUNNEL CLOUD | 1 Nne Honey Bend | Montgomery, IL | HAM RADIO REPORTED SEVERAL FUNNELS HAD BEEN SITED NORTH OF HONEY BEND WEST OF RAYMOND, IL. EMERGENCY MANAGEMENT RELAYED REPORTS OF A POTENTIAL TOUCH DOWN. LOCATION ESTIMATED BY RADAR. |
| 22:30 UTC | TORNADO | 5 Nne Butler | Montgomery, IL | FAMILY MEMBER OF AN NWS EMPLOYEE OBSERVED A TORNADO ON THE GROUND AS THEY WERE TRAVELING NEAR NORTH ROAD AND WITT ROAD NEAR BUTLER IL. TIME ESTIMATED BY RADAR. |
| 22:32 UTC | TORNADO | 4 E Honey Bend | Montgomery, IL | NWS SURVEY CREW CONFIRMS AN EF-1 TORNADO. MAX WINDS WERE 100 MPH. PATH LENGTH WAS 2 MILES. PATH WIDTH WAS 50 YARDS. |
| 22:35 UTC | FUNNEL CLOUD | Harvel | Montgomery, IL | SEVERAL REPORTS OF FUNNEL CLOUDS AND POTENTIAL TORNADO TOUCHDOWN EAST OF WAGGONER. EMERGENCY MANAGEMENT RELAYED A REPORT OF A POSSIBLE TORNADO ON THE GROUND NEAR HARVEL, IL. TIME ESTIMATED BY RADAR. |
| 22:47 UTC | TORNADO | 5 E Harvel | Montgomery, IL | NWS SURVEY CREW CONFIRMS AN EF-0 TORNADO. MAX WINDS WERE 80 MPH. PATH LENGTH WAS 0.06 MILES. PATH WIDTH WAS 25 YARDS. |
| 22:48 UTC | TORNADO 0 | 4 S Morrisonville | Christian, IL | PATH LENGTH 3.1 MILES, MAXIMUM WIDTH 200 YARDS, PEAK WIND SPEED 80-85 MPH. WAS ON THE GROUND FOR 6 MINUTES, DISSIPATING 2.6 MILES SOUTHEAST OF MORRISONVILLE. |
| 22:51 UTC | TORNADO | Morrisonville | Christian, IL | |
| 22:55 UTC | FUNNEL CLOUD | 2 Se Ashland | Sangamon, IL | |
| 23:01 UTC | TORNADO 3 | 3 Ese Morrisonville | Christian, IL | *** 22 INJ *** PATH LENGTH 12.7 MILES, MAX WIDTH 1/2 MILE, PEAK WIND SPEED 155 MPH. WAS ON THE GROUND FOR 24 MINUTES, AND LIFTED 1.8 MILES NORTH NORTHWEST OF TAYLORVILLE. INJURIES MAINLY OCCURRED IN TAYLORVILLE. |
| 23:06 UTC | TORNADO | 1 E Palmer | Christian, IL | TORNADO SPOTTED ON THE GROUND |
| 23:21 UTC | TORNADO | Taylorville | Christian, IL | MULTIPLE POWER FLASHES REPORTED. |
| 23:28 UTC | HAIL 0.88 | Stonington | Christian, IL | |
| 23:30 UTC | HAIL 1 | Stonington | Christian, IL | |
| 23:32 UTC | TSTM WND GST 75 | Capital Airport | Sangamon, IL | |
| 23:35 UTC | TORNADO 2 | 1 Sw Stonington | Christian, IL | PATH LENGTH 8.9 MILES, MAX WIDTH 400 YARDS, PEAK WIND SPEED 115 MPH. WAS ON THE GROUND FOR 18 MINUTES, AND LIFTED 6 MILES EAST SOUTHEAST OF MOUNT AUBURN. |
| 23:35 UTC | TORNADO | Stonington | Christian, IL | SEMI BLOWN OVER. WITH NUMEROUS TREES AND POWER LINE REPORTED DOWN. TREES ALSO REPORTED SNAPPED. |
| 23:38 UTC | TSTM WND DMG | Sherman | Sangamon, IL | PINE TREE UPROOTED AT VILLAGE HALL. |
| 23:43 UTC | FLOOD | Sherman | Sangamon, IL | MINOR ROADWAY FLOODING REPORTED IN TOWN. |
| 23:50 UTC | TSTM WND DMG | 4 N Blue Mound | Macon, IL | HIGH WIND BLEW OVER SOME STEPS, WHICH PINNED A PERSON UNDERNEATH. THE PERSON WAS NOT INJURED. |
| 23:54 UTC | TORNADO 1 | 5 Wsw Boody | Macon, IL | PATH LENGTH 4.3 MILES, MAX WIDTH 250 YARDS, PEAK WIND SPEED 110 MPH. WAS ON THE GROUND FOR 6 MINUTES, LIFTING 3.3 MILES SOUTHWEST OF HARRISTOWN. |
| 23:54 UTC | TORNADO | 4 W Boody | Macon, IL | HOUSE SHIFTED OFF FOUNDATION |
| 23:58 UTC | HAIL 1.75 | 2 Sse Niantic | Macon, IL | GOLFBALL SIZE HAIL NEAR THE NIANTIC EXIT ON INTERSTATE 72. TIME ESTIMATED FROM RADAR. DELAYED REPORT. |
| 00:00 UTC | HEAVY RAIN 1.32 | Capital Airport | Sangamon, IL | |
| 00:03 UTC | TORNADO 0 | 1 Sw Harristown | Macon, IL | PATH LENGTH 0.4 MILES, MAX WIDTH 50 YARDS, PEAK WIND SPEED 85 MPH. WAS ON THE GROUND FOR 1 MINUTE, AND LIFTED 0.3 MILES SOUTHWEST OF HARRISTOWN. |
| 00:10 UTC | TSTM WND DMG | 4 S Lincoln | Logan, IL | LARGE TREE BLOCKING PRIME ROAD AND 1200 AVENUE. |
| 00:15 UTC | HAIL 1 | Pawnee | Sangamon, IL | |
| 00:20 UTC | HAIL 0.88 | 2 Sw Lincoln | Logan, IL | |
| 00:22 UTC | TORNADO | 3 Sw Mechanicsburg | Sangamon, IL | 2 TO 3 HOUSES WITH ROOF DAMAGE. TIME BASED ON RADAR. DELAYED REPORT. |
| 00:31 UTC | TORNADO 1 | 2 Sse Maroa | Macon, IL | PATH LENGTH 1.1 MILES, MAX WIDTH 320 YARDS, PEAK WIND SPEED 100 MPH. WAS ON THE GROUND FOR 2 MINUTES, LIFTING 1.4 MILES SOUTHEAST OF MAROA. |
| 00:31 UTC | TORNADO | 2 Sse Maroa | Macon, IL | NWS SURVEY RATES TORNADO EF-1. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of December 1, 2018
39 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 1 | 12:15 AM CST | EF0 | Barry, MO | 0.1 | 50 | $90,000 | ||
| December 1 | 12:30 AM CST | EF1 | Lawrence, MO | 0.5 | 50 | 1 | $250,000 | |
| December 1 | 12:40 AM CST | EF0 | Christian, MO | 2.1 | 40 | $190,000 | ||
| December 1 | 12:41 AM CST | EF1 | Christian, MO | 1.2 | 75 | $150,000 | ||
| December 1 | 12:47 AM CST | EF1 | Greene, MO | 2.5 | 60 | $175,000 | ||
| December 1 | 1:22 AM CST | EF1 | Webster, MO | 4.2 | 75 | $90,000 | ||
| December 1 | 1:25 AM CST | EF1 | Hempstead, AR | 8.5 | 75 | $300,000 | ||
| December 1 | 1:37 AM CST | EF0 | Wright, MO | 0.3 | 50 | |||
| December 1 | 1:47 PM CST | EF0 | Bay, FL | 2.4 | 50 | |||
| December 1 | 1:54 PM CST | EF1 | Pike, IL | 1.6 | 25 | |||
| December 1 | 2:29 PM CST | EF0 | Pike, IL | 0.1 | 25 | |||
| December 1 | 2:34 PM CST | EF0 | Perry, AL | 0.3 | 75 | |||
| December 1 | 2:40 PM CST | EF1 | Pike, IL | 0.6 | 110 | |||
| December 1 | 3:00 PM CST | EF1 | Schuyler, IL | 1.4 | 100 | $12,000 | ||
| December 1 | 3:01 PM CST | EF0 | Morgan, IL | 1.7 | 50 | |||
| December 1 | 3:09 PM CST | EF0 | Cass, IL | 0.6 | 50 | $35,000 | ||
| December 1 | 3:18 PM CST | EF0 | McDonough, IL | 0.1 | 15 | |||
| December 1 | 3:25 PM CST | EF1 | Cass, IL | 4.2 | 200 | $200,000 | ||
| December 1 | 3:41 PM CST | EF0 | McDonough, IL | 0.1 | 15 | |||
| December 1 | 3:44 PM CST | EF0 | Mason, IL | 1.7 | 25 | |||
| December 1 | 3:49 PM CST | EF0 | Autauga, AL | 0.3 | 100 | |||
| December 1 | 3:51 PM CST | EF1 | Schuyler, IL | 15.6 | 450 | $610,000 | ||
| December 1 | 3:59 PM CST | EF1 | Macoupin, IL | 1.4 | 50 | |||
| December 1 | 4:09 PM CST | EF1 | Montgomery, IL | 8.0 | 75 | |||
| December 1 | 4:16 PM CST | EF2 | Montgomery, IL | 6.8 | 100 | |||
| December 1 | 4:32 PM CST | EF1 | Montgomery, IL | 2.0 | 50 | |||
| December 1 | 4:45 PM CST | EF0 | Fulton, IL | 5.5 | 25 | $20,000 | ||
| December 1 | 4:47 PM CST | EF0 | Montgomery, IL | 3.1 | 200 | $140,000 | ||
| December 1 | 4:53 PM CST | EF1 | Mason, IL | 11.7 | 250 | $65,000 | ||
| December 1 | 5:01 PM CST | EF3 | Christian, IL | 12.5 | 900 | 22 | $119 million | |
| December 1 | 5:34 PM CST | EF0 | Tazewell, IL | 0.1 | 50 | $80,000 | ||
| December 1 | 5:34 PM CST | EF2 | Christian, IL | 8.4 | 400 | $3.3 million | ||
| December 1 | 5:53 PM CST | EF1 | Macon, IL | 4.3 | 250 | $325,000 | ||
| December 1 | 6:03 PM CST | EF0 | Macon, IL | 0.4 | 50 | $25,000 | ||
| December 1 | 6:31 PM CST | EF1 | Macon, IL | 1.1 | 320 | $150,000 | ||
| December 1 | 7:06 PM CST | EF1 | McLean, IL | 0.2 | 50 | $75,000 | ||
| December 1 | 7:18 PM CST | EF2 | McLean, IL | 2.4 | 100 | $75,000 | ||
| December 1 | 7:21 PM CST | EF0 | McLean, IL | 0.1 | 25 | $30,000 | ||
| December 1 | 7:42 PM CST | EF1 | McLean, IL | 0.5 | 75 | $110,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.